Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 232, NWS Birmingham, AL

May 14, 2006Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 14, 2006, 2:21 PM CDT for Lowndes County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 2:21 PM CDT (19:21 UTC)
Expired
May 14, 2006, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

What was reported inside it

TimeReportWhereRemark
May 14, 2:40 PM CDTHAIL 0.75Fort Deposit, ALPEA TO PENNY SIZE HAIL REPORTED IN AND AROUND FORT DEPOSIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 141921
SVRBMX
ALC085-141945-
/O.NEW.KBMX.SV.W.0232.060514T1921Z-060514T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 245 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF FORT DEPOSIT...OR ABOUT 32 MILES
  SOUTHEAST OF SELMONT-WEST SELMONT...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS NEAR FORT DEPOSIT AND 
EXIT 142 ON INTERSTATE 65.

LAT...LON 3206 8681 3207 8680 3207 8644 3208 8643
      3208 8641 3197 8641 3198 8662 3197 8663
      3197 8681

$$
1 follow-up statement
000 
WWUS54 KBMX 141953
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN MAY 14 2006

ALC085-142003-
/O.EXP.KBMX.SV.W.0232.000000T0000Z-060514T1945Z/
LOWNDES AL-
253 PM CDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOWNDES COUNTY
EXPIRES AT 245 PM CDT...

AT 253 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3206 8681 3207 8680 3207 8644 3208 8643
      3208 8641 3197 8641 3198 8662 3197 8663
      3197 8681

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:32 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 14, 10:32 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 AM CDT SUN MAY 14 2006

.DISCUSSION...A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND HEAVY
DOWNPOURS ARE POSSIBLE THROUGH 7 PM CDT SOUTH OF A LIVINGSTON TO
LANETT LINE.

AT 1030 AM CDT...A SURFACE BOUNDARY/COLD FRONT STRETCHED ALONG
AN ALICEVILLE TO CALERA TO WEDOWEE LINE WHERE COOLER AND DRIER AIR
WAS NORTH OF THE BOUNDARY WHILE MOIST UNSTABLE AIR WAS SOUTH OF
THE BOUNDARY.  SURFACE DEWPOINTS NORTH OF THE BOUNDARY WERE IN THE
UPPER 40S WHILE SOUTH OF THE BOUNDARY THEY WERE IN THE LOWER 60S.
TEMPERATURES GENERALLY RANGED BETWEEN 63 AND 73 DEGREES.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS STRETCHED
ALONG HIGHWAY 80 FROM DEMOPOLIS TO AUBURN.

FOR THE REST OF TODAY...MOST OF THE SHOWERS AND THUNDERSTORMS WILL
BE FOCUSED ALONG A MOISTURE CONVERGENCE AXIS SOUTH OF A LIVINGSTON
TO LANETT LINE.  SINCE THE AIR IS UNSTABLE...WILL HAVE TO WATCH FOR
THE POTENTIAL OF A FEW STRONG STORMS WITH PEA TO DIME SIZE HAIL AND
LOCALLY HEAVY DOWNPOURS IN THESE LOCATIONS.

IF ENOUGH SUNSHINE COULD WARM TEMPERATURES UP INTO THE UPPER 70S...
WHICH IS POSSIBLE SOUTH OF INTERSTATE 85...A SEVERE STORM WITH HAIL
UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS UP TO 60 MPH
WOULD BE POSSIBLE IN THE TROY AND EUFAULA AREAS THIS AFTERNOON.
CHANCES OF THIS OCCURRING REMAINS LOW AS ABUNDANT CLOUD COVER SHOULD
LIMIT SIGNIFICANT HEATING.

NORTH OF A LIVINGSTON TO LANETT LINE...DRY AND PARTLY SUNNY
CONDITIONS WILL PREVAIL WITH AFTERNOON TEMPERATURES IN THE 70S.
A NORTHWEST WIND WILL INCREASE TO 10 TO 15 MPH AFTER 2 PM CDT.
THE SURFACE FRONT/BOUNDARY WILL SLOWLY MOVE SOUTH DURING THE DAY.

&&

.UPDATE...ADJUSTED RAIN CHANCES TODAY TO INCREASE THEM SOUTH OF
A LIVINGSTON TO LANETT LINE AND LOWERED/REMOVED THEM NORTH OF
INTERSTATE 20.  MADE SMALL ADJUSTMENTS TO TEMPERATURES...
SKY COVER...AND WIND AS WELL.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91
Hazardous weather outlook, May 14, 1:36 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN MAY 14 2006

ALZ011>015-017>050-151130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
136 PM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH EARLY EVENING.
STRONG STORMS ARE POSSIBLE SOUTH OF A LINE FROM MOSSES TO HURTSBORO.
THE MAIN THREATS WILL BE PEA TO DIME SIZE HAIL AND WIND GUSTS TO 35
MPH. A FEW SEVERE STORMS ARE POSSIBLE ACROSS PIKE AND BARBOUR
COUNTIES WITH THE MAIN THREAT OF QUARTER SIZE HAIL. AFTER 4 PM...THE
THUNDERSTORM THREAT WILL GENERALLY BE LIMITED TO PIKE AND BARBOUR
COUNTIES... INCLUDING THE CITIES OF TROY...BRUNDIDGE...CLAYTON...
CLIO...AND EUFAULA THROUGH 7 PM.

A COLD FRONT WAS LOCATED FROM NEAR LIVINGSTON TO NEAR LAFAYETTE
AND SLOWLY MOVING SOUTHWARD. THE FRONT WILL PUSH SOUTH OF PIKE
AND BARBOUR COUNTIES EARLY THIS EVENING. THE WINDOW OF OPPORTUNITY
FOR STRONG STORM DEVELOPMENT WILL GENERALLY BE FROM 2 PM UNTIL 7
PM...AND THE THREAT WILL DECREASE FROM NORTH TO SOUTH AS THE DAY
PROGRESSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG STORMS ARE POSSIBLE GENERALLY ALONG AND NORTH OF
INTERSTATE 20 ON TUESDAY...MAINLY BETWEEN 1 PM AND 7 PM. THE MAIN
THREAT WILL BE PEA TO DIME SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, May 14, 9:38 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CDT SUN MAY 14 2006

ALZ047-141515-
LEE-
938 AM CDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 1015 AM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SMITHS...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMITHS THROUGH 1015
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 14, 2:04 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT SUN MAY 14 2006

ALZ049-141930-
PIKE-
204 PM CDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 230 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHEASTERN CRENSHAW COUNTY...MOVING EAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ANSLEY...SHADY GROVE
AND ORION THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 14, 2:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT SUN MAY 14 2006

ALZ042-141930-
LOWNDES-
206 PM CDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 230
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES WEST OF FORT DEPOSIT...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THE LOWNDES AND
BUTLER COUNTY LINE AND FORT DEPOSIT THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:21 PM CDTSevere Thunderstorm WarningBMXTalladega24 min
May 13, 7:21 PM CDTSevere Thunderstorm WarningBMXShelby24 min
May 13, 7:21 PM CDTSevere Thunderstorm WarningBMXShelby24 min
May 13, 7:35 PM CDTSevere Thunderstorm WarningBMXClay, Coosa25 min
May 13, 8:03 PM CDTSevere Thunderstorm WarningBMXTallapoosa42 min
May 13, 8:33 PM CDTSevere Thunderstorm WarningBMXChambers57 min
May 13, 8:49 PM CDTSevere Thunderstorm WarningBMXLee41 min
May 13, 9:19 PM CDTSevere Thunderstorm WarningBMXRussell30 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningBMXPike26 min
May 14, 3:08 PM CDTSevere Thunderstorm WarningBMXBarbour52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.